Florida, 2015

Rip Current in Florida, June 17, 2015

June 17, 2015 · NWS MOB · 1 event in 1 county or zone

A series of moderate to high rip current risk days resulted in the rescue of more than 40 people at Navarre Beach from Friday June 12 to Wednesday June 17. One person drowned on Wednesday June 17 when he was pulled out by a strong rip current.

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A series of moderate to high rip current risk days resulted in the rescue of more than 40 people at Navarre Beach from Friday June 12 to Wednesday June 17. One person drowned on Wednesday June 17 when he was pulled out by a strong rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 17, 4:08 AM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 4:08 AM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
508 AM CDT WED JUN 17 2015

.SHORT TERM [TODAY AND TONIGHT]...DEEP RIDGE OF HIGH PRESSURE OVER
MUCH OF THE SOUTHEAST CONUS AND CENTRAL GULF STATES WILL MAINTAIN
STRENGTH AND POSITION THROUGH 12Z THU LEADING TO MORE SUN THEN
CLOUDS FOR MOST OF THE FORECAST AREA THROUGH EARLY THIS EVENING...
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FORMING MOSTLY
ALONG AND AHEAD OF A DEVELOPING SEABREEZE CIRCULATION ADVANCING WELL
INLAND OVER CENTRAL AND NORTHERN SECTIONS OF THE FORECAST BY MID TO
LATE AFTERNOON. BOTH THE GFS AND ECMWF SHOW THE BEST CHANCE FOR
MEASURABLE RAIN WILL GENERALLY OCCUR ALONG AND EAST OF THE I-65
CORRIDOR IN AL BY LATE AFTERNOON OR EARLY EVENING. THIS PATTERN WILL
BE SIMILAR TO YESTERDAY WITH A FEW ISOLATED STRONG STORMS POSSIBLE
ACCOMPANIED WITH GUSTY STRAIGHT LINE WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING ALONG WITH HEAVY RAIN. PWATS ACROSS THE REGION HAVE
LOWERED TO AROUND 1.5 INCHES FOR MOST AREAS LIMITING RAINFALL
AMOUNTS THROUGH EARLY THIS EVENING. AS FOR TEMPS WITH SFC TEMPS IN
THE MIDDLE 90S ALONG WITH DEWPTS TEMPS IN THE LOWER TO MIDDLE 70S
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 103 DEGREES FOR
MOST AREAS. WILL LEAN TOWARDS THE CURRENT MAV GUIDANCE THROUGH
TONIGHT AND ADJUST ACCORDINGLY FOR BETTER CONSISTENCY WITH
SURROUNDING WFOS. HIGHS TODAY WILL CLIMB TO THE MID 90S FOR MOST
INLAND AREAS AND THE LOWER 90S CLOSER TO THE COAST. LOWS TONIGHT
WILL FALL TO THE THE LOWER TO MIDDLE 70S INLAND AND THE MIDDLE 70S
CLOSER TO THE COAST. 32/EE

[THURSDAY AND FRIDAY]...THE UPPER HIGH PRESSURE AREA CENTERED OVER
THE GEORGIA AND SOUTH CAROLINA COASTLINE THURSDAY MORNING WILL SHIFT
SLIGHTLY SOUTHEAST OVER THE WESTERN ATLANTIC BY FRIDAY NIGHT. THIS
SHIFT WILL BE IN RESPONSE TO THE REMNANTS OF BILL OVER EASTERN
OKLAHOMA MOVING SLOWLY NORTHEASTWARD ACROSS THE MID MISSISSIPPI RIVER
VALLEY LATE FRIDAY. A SURFACE HIGH PRESSURE RIDGE EXTENDING FROM THE
WESTERN ATLANTIC...ACROSS THE FLORIDA PENINSULA AND INTO THE
NORTHEAST GULF OF MEXICO AND DEEP SOUTH...WILL REMAIN LARGELY INTACT
THROUGH THE PERIOD...WITH SOME WEAKENING EXPECTED ACROSS THE
SOUTHEAST STATES AS BILL ADVANCES NORTHEAST. PRECIPITABLE WATER
VALUES WILL FLUCTUATE BETWEEN 1.3 AND 1.8 INCHES OVER THE REGION AS
A DIURNAL PATTERN REMAINS ACROSS THE FORECAST AREA. ISOLATED SHOWERS
AND THUNDERSTORMS ARE EXPECTED BOTH THURSDAY AND FRIDAY
AFTERNOONS...EXCEPT FOR THE IMMEDIATE COASTAL AREAS...AND MAY LINGER
INTO THE EARLY EVENING HOURS. LOCATIONS AFFECTED BY THE STRONGER
THUNDERSTORMS CAN EXPECT PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING
AND GUSTY SURFACE WINDS.

HIGH TEMPERATURES THURSDAY AND FRIDAY WILL BE ABOVE NORMAL INLAND
AREAS...RANGING FROM 91 TO 96 DEGREES. HIGH TEMPERATURES ALONG THE
COAST WILL BE NEAR NORMAL RANGING FROM 88 TO 91 DEGREES. LOW
TEMPERATURES BOTH NIGHTS WILL BE IN THE LOW TO MID 70S INLAND AREAS
WITH UPPER 70S ALONG THE BEACHES. HEAT INDICES WILL LIKELY REACH THE
UPPER 90S TO AROUND 104 EACH AFTERNOON. /22

.LONG TERM [SATURDAY THROUGH TUESDAY]...THE UPPER HIGH PRESSURE AREA
WILL EVOLVE INTO AN ELONGATED RIDGE OVER THE WEEKEND AND STRETCH
FROM THE WESTERN ATLANTIC ACROSS THE SOUTHEAST STATES WESTWARD TO
SOUTHERN ROCKY MOUNTAINS AS A WEAK UPPER LOW OVER SOUTH TEXAS MOVES
WEST. A LARGE UPPER HIGH SHOULD EVENTUALLY REDEVELOP OVER THE MUCH OF
THE EASTERN CONUS BY LATE IN THE FORECAST PERIOD. THIS PATTERN WILL
LEAD TO CONTINUED HOT AND HUMID CONDITIONS THROUGH THE EXTENDED
FORECAST PERIOD...WITH LITTLE CHANGE IN DAILY MAX/MIN TEMPERATURE
READINGS. AFTERNOON HEAT INDICES WILL LIKELY REACH THE UPPER 90S TO
AROUND 103 DEGREES THROUGH THE WEEKEND...AND MAY CLIMB AS HIGH AS
106 EARLY NEXT WEEK. ISOLATED TO LOCALLY SCATTERED MAINLY AFTERNOON
THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY WITH SUFFICIENT
BOUNDARY LAYER MOISTURE IN PLACE UNDERNEATH THE RIDGE AXIS AND ALSO
WITH THE DAILY SEABREEZE. /22

&&

.AVIATION... 17.12Z TAF ISSUANCE...MOSTLY VFR CONDITIONS THROUGH
18.12Z. COULD SEE A BRIEF PERIOD OF MVFR CIGS OR VISIBILITIES NEAR
SUNRISE TODAY AND ON THU...AND IN AND AROUND ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OCCURRING MOSTLY DURING AFTERNOON AND EARLY
EVENING HOURS. WINDS WILL BE LIGHT AND VARIABLE EARLY THIS MORNING
BECOMING SOUTHEAST TO SOUTH AT 6 TO 10 KNOTS THIS AFTERNOON THROUGH
EARLY THIS EVENING THEN BECOMING LIGHT AND VARIABLE OVERNIGHT AND
EARLY THU MORNING. 32/EE

&&

.MARINE...WINDS AND SEAS OVER THE ADJACENT GULF WATERS WILL CONTINUE
TO SUBSIDE THROUGH THE REMAINDER OF THE WEEK AS THE EFFECTS FROM
TROPICAL STORM BILL CEASES. OTHERWISE...STRONG HIGH PRESSURE WILL
CONTINUE OVER THE NORTH CENTRAL AND EASTERN GULF THROUGH THE
WEEKEND. A LIGHT TO MODERATE SOUTHERLY WIND FLOW WILL PERSIST OVER
THE MARINE AREA THROUGH EARLY NEXT WEEK. WINDS AND SEAS WILL BE
HIGHER OVER THE NEAR SHORE WATERS DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS DUE TO AFTERNOON AND LOCAL SEABREEZE EFFECTS.
32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      93  73  91  72  91 /  20  20  20  05  20
PENSACOLA   92  76  91  76  90 /  05  05  20  05  20
DESTIN      91  78  90  78  88 /  05  05  10  05  10
EVERGREEN   95  71  95  71  95 /  30  30  20  05  20
WAYNESBORO  94  71  94  71  93 /  20  20  20  05  20
CAMDEN      95  72  95  71  95 /  30  30  20  05  20
CRESTVIEW   97  72  95  71  95 /  20  20  20  05  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 5:10 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CDT WED JUN 17 2015

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
610 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. GUSTY STRAIGHT LINE
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING BRIEF PERIODS OF VERY
HEAVY RAIN WILL BE THE MAIN CONCERN WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL PRODUCE CLOUD TO
GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY LOCALIZED RAINFALL
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-181115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
610 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Santa Rosa

When
June 17, 1:00 PM CST
Where
Coastal Santa Rosa forecast zone
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media

A man in his 20s drowned and four others were sent to the hospital after lifeguards and firefighters pulled eight people from strong rip currents at Navarre Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Santa Rosa2015-06-17MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576571.